From Review of Ophthalmology www.reviewofophthalmology.com
Volume XXIV No. 3 March 2017
Researchers in a study recently published in the Journal of the American College of Cardiology aimed at evaluating the safety of the cholesterol-lowering drug alirocumab were relieved to find the drug didn’t induce an unusual number of neurological or neurocognitive events, but were surprised to discover that a very low low-density lipoprotein level might result in cataract formation.
Lead author Jennifer Robinson, MD, MPH, is a professor in the epidemiology department at the University of Iowa College of Public Health and director of the college’s Preventive Intervention Center. She says the cataract results are puzzling. “It was reassuring that, in one sense, the PCSK9 inhibitor didn’t have an effect on other bodily functions, but we did note that those patients with very low LDL did have a higher rate of cataracts or cataract surgery,” she says. “We don’t know if it was caused by the PCSK9 drug or because the people that ended up with very low LDL levels on the PCSK9 inhibitor started with lower LDL levels, had diabetes, were older, had cardiovascular disease, were male or had some other risk factor for cataracts. What it does tell us is that it’s a potential side effect. We looked at other studies, and noted cataract in one statin study where the patients got low LDLs, but we didn’t find it in a different study in which patients also had low LDL after treatment. So, we really don’t know.”
For the full article go to:
tags: LDL, cataracts, cataract surgery, cholesterol, statins, heart attacks, diabetes, strokes
For more information on Cataracts, please visit our Cataract Care page.